Esophageal Cancer Linked To Osteoporosis Drugs

Merck’s popular osteoporosis drug Fosamax and other similar drugs may carry a risk for esophageal cancer, a Food and Drug Administration official said.

Diane Wysowski of the FDA’s division of drug risk assessment said researchers should check into potential links between so called bisphosphonate drugs and cancer.

Wysowski said since the initial marketing of Fosamax, known generically as alendronate, in 1995, the FDA has received 23 reports in which patients developed esophageal tumors.

Typically, two years lapsed between the start of the drug and the development of esophageal cancer. Eight patients died, she reported.

In Europe and Japan, 21 cases involving Fosamax have been logged, with another six instances where Procter & Gamble’s Actonel or risedronate and Didronel or etidronate, and Roche’s Boniva (ibandronate) may have been involved. Six of those people died.

Esophagitis, which is an inflammation of the lining of the tube carrying food to the stomach, is already known to be a side effect of the drugs, which is why patients are instructed to remain upright for at least a half hour after taking them.

In addition, Wysowski said, doctors should avoid prescribing the drugs to people with Barrett’s esophagus, which is a change in the lining that leads to the stomach. It is often found in people with acid reflux disease and itself increases the risk of cancer.

In November the FDA said that clinical trial data showed no overall risk of heart rhythm problems in patients taking bisphosphonates.

However, the FDA also said it was aware of conflicting findings in other studies and was considering whether conducting further studies to investigate the risk were feasible.

The drugs aim to treat bone-weakening osteoporosis by increasing bone mass. An estimated 10 million Americans, mostly women, have osteoporosis.

Source: Reuters


Posted in: Esophageal Cancer

RSSComments (0)

Trackback URL

Comments are closed.